Pepcid

Posted on: Thu, 06/28/2007 - 8:17pm
KS mom's picture
Offline
Joined: 03/02/2006 - 09:00

I have been dealing with dd's PA for 11 years now. In another thread, someone made reference to the use of Pepcid in a reaction (after epi and benadryl, of course). I have never heard of this before. What is the purpose of using Pepcid during a reaction? Does everyone use this?

Posted on: Thu, 06/28/2007 - 10:52pm
Lindajo's picture
Offline
Joined: 10/14/2003 - 09:00

Maybe she meanns [i]Prevacid[/i]? I think Pepcid is used for heartburn and prevacid is a steroid.

Posted on: Thu, 06/28/2007 - 10:58pm
KS mom's picture
Offline
Joined: 03/02/2006 - 09:00

Hmmm...I googled both Prevacid and Pepcid and both are used in treating heartburn and mention nothing about allergies. Now I am very curious.

Posted on: Fri, 06/29/2007 - 12:27am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

I also wondered about that when I saw the other thread. Dd took pepcid for reflux. Why would you need it during a reaction?

Posted on: Fri, 06/29/2007 - 1:51am
Momcat's picture
Offline
Joined: 03/15/2005 - 09:00

Pepcid is an H2 blocker like Zantac. H2 blockers block histamine. Our allergist prescribed Zantac and Zyrtec together for my son when he suffered a monthlong bout of severe, chronic hives.
See Wikipedia entry:
[url="http://en.wikipedia.org/wiki/H2_blocker"]http://en.wikipedia.org/wiki/H2_blocker[/url]
and
Quote:
GENERIC NAME: famotidine
BRAND NAME: Pepcid
DRUG CLASS AND MECHANISM: Histamine is a chemical made by the body that stimulates cells lining the stomach to produce acid. Famotidine belongs to a class of medications called H2-blockers that blocks the action of histamine on stomach cells, thus reducing production of acid by the stomach. Other H2 blockers include cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid). Famotidine was approved by the FDA in November, 1986.
from [url="http://www.medicinenet.com/famotidine/article.htm"]http://www.medicinenet.com/famotidine/article.htm[/url]
Cathy
[This message has been edited by Momcat (edited June 29, 2007).]

Posted on: Fri, 06/29/2007 - 8:45am
McCobbre's picture
Offline
Joined: 04/16/2005 - 09:00

Ah--I just responded in the other thread.
My doctor told me to take Zantac next time I have an ana reaction--after I've used the Epi. He told me this after my last ana reaction.

Posted on: Fri, 06/29/2007 - 10:19am
KS mom's picture
Offline
Joined: 03/02/2006 - 09:00

Thanks everyone for the explanations. I had no idea. I think I will speak to dd's allergist about this.

Posted on: Fri, 06/29/2007 - 10:21am
rebekahc's picture
Offline
Joined: 12/02/1999 - 09:00

I'm the one who mentioned Pepcid in the other thread. As mentioned, it is an H2 blocker and has been given to us the past 3 times during anaphylaxis. In the doses appropriate to treat ana, it makes you very loopy/sleepy. The OTC dosing isn't that strong, but even a small dose could help.
Rebekah
P.S. The anaphylaxis 3 times... Didn't want it to sound like my DS had 3 PA reactions. He was give it once for a reaction, I was given it when I had a reaction to the IV antibiotic before my hysterectomy, and DD was given it in the ER during mystery anaphylaxis (after the epi, but before her heart stopped).

Posted on: Fri, 06/29/2007 - 1:01pm
KS mom's picture
Offline
Joined: 03/02/2006 - 09:00

Thanks Rebekahc! I didn't want to steer the other topic off in another direction so I started another thread.
Did you dd's heart stop because of anaphylaxis??? Oh my goodness!!! How scary!!! It's a wonder us parents make it through parenthood in one piece!! Honestly!!

Posted on: Fri, 06/29/2007 - 1:18pm
rebekahc's picture
Offline
Joined: 12/02/1999 - 09:00

Quote:Originally posted by KS mom:
[b]Thanks Rebekahc! I didn't want to steer the other topic off in another direction so I started another thread.
Did you dd's heart stop because of anaphylaxis??? Oh my goodness!!! How scary!!! It's a wonder us parents make it through parenthood in one piece!! Honestly!![/b]
Yes, she also stopped breathing. It was a very strange reaction and very slow to progress - then wham! We never did figure out what she reacted to, either, which makes it doubly scary. She ate lunch at 11 am. Had one hive at 4 pm. Had a bright red rash at 7 pm. Had trouble breathing at 8 pm - gave her epi and benadryl right away. Got to the ER and then about 8:40 she started reacting agian. They gave her IV pepcid and more benadryl at that point. About 10 pm her heart rate and her oxygen sats plummeted. The doctor revived her and we even had her up walking around talking, but she does not remember anything that happened until the next morning. She had dinner plate size hives all over her body for the next 4-5 days and was on oral steroids for a week.
Rebekah

Posted on: Sat, 06/30/2007 - 11:52am
McCobbre's picture
Offline
Joined: 04/16/2005 - 09:00

Thank you for sharing the details of this. You may have before, but it's extremely helpful to read this.
Just thank you.

Pages

Peanut Free Store

More Articles

There are many reasons why you may want to substitute almond flour for wheat flour in recipes. Of course, if you have a...

Are you looking for peanut-free candies as a special treat for a child with...

Do you have a child with peanut allergies and an upcoming birthday? Perhaps you'd like to bake a...

Most nut butters provide all the same benefits: an easy sandwich spread, a great dip for veggies, a fun addition to a smoothie. But not...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...